Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 340, NWS Flagstaff, AZ

October 3, 2022Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 3, 2022, 3:05 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2022, 3:05 PM MST (22:05 UTC)
Expired
Oct 3, 2022, 6:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 73 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGUS55 KFGZ 032205
FFWFGZ
AZC025-040115-
/O.NEW.KFGZ.FF.W.0340.221003T2205Z-221004T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
305 PM MST Mon Oct 3 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 615 PM MST.

* At 305 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.25 to 0.75 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of low-water crossings, creeks,
           normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Bridgeport, Verde Village, Cottonwood, Dead Horse Ranch State Park 
  and Tuzigoot National Monument.

This includes the following highways...
	State Route 260 between mile markers 207 and 210.
	State Route 89A between mile markers 351 and 361.

This includes the following creeks, washes and rivers...
  Oak Creek, Verde River, Blowout Creek, Oak Wash and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3474 11205 3477 11202 3479 11196 3479 11193
      3476 11191 3472 11192 3468 11194 3467 11197
      3467 11200 3470 11202

FLASH FLOOD...RADAR INDICATED

$$

MAS
1 follow-up statement
834 
WGUS75 KFGZ 040108
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
608 PM MST Mon Oct 3 2022

AZC025-040118-
/O.EXP.KFGZ.FF.W.0340.000000T0000Z-221004T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
608 PM MST Mon Oct 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
THE COTTONWOOD AND CLARKDALE AREAS IN YAVAPAI COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 1100 PM MST for portions of 
east central Arizona, north central Arizona, northeast Arizona and 
west central Arizona.

LAT...LON 3474 11205 3477 11202 3479 11196 3479 11193
      3476 11191 3472 11192 3468 11194 3467 11197
      3467 11200 3470 11202

$$

Peterson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 2:07 PM MST, 58 minutes earlier.

Area forecast discussion, Oct 3, 2:07 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
207 PM MST Mon Oct 3 2022

.SYNOPSIS...Expect daily chances for showers and thunderstorms to
persist through the week and the weekend. Storm coverage will
become more isolated over eastern Arizona by Wednesday, before
storm potential likely expands westward through the end of the
week and over the weekend.

&&

.DISCUSSION...It has been an active day on radar to start the
week. Several strong storm systems have been seen across Coconino
County and Yavapai County today, and we'll continue to see
widespread storm activity throughout the afternoon/evening hours.
This active pattern is the result of a strong shortwave trough
that moved across northwest to southcentral Arizona this
afternoon. Due to the continual rainfall we've seen over the last
24 hours or so, we do have a Flash Flood Watch in effect for our
entire CWA through 11 PM MST tonight. Stay tuned to our social
media pages (Twitter and Facebook) for updated weather information
and always check your local weather before heading out for the
day!

Tuesday and Wednesday...Isolated to widespread storm potential
will be possible mostly along the Mogollon Rim and south
tomorrow. By Wednesday, the northerly flow will continue to push
drier air into the north/northwestern portion of the state,
limiting storm activity to over eastern Arizona.

Thursday onward...Showers and thunderstorms may begin to ramp back
up across central and northern Arizona. Models are beginning to
hold an agreement of additional shortwaves rotating around the
greater low pressure system. Currently, storm coverage is looking
to increase along the Mogollon Rim toward the weekend. Overall,
anticipate a wet weekend.

&&

.AVIATION...For the 00Z TAF package...+SHRA/TSRA will remain WDSPRD
until approximately 02Z. Stronger storms will likely produce
MVFR/IFR conditions. ISOLD SHRA will linger after 03Z, mainly
south of I-40. Winds in and around storms could become gusty, and
erratic. Around 18Z Tuesday, SHRA/TSRA will be possible along and
south of a KGCN-KINW-KSJN line. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Scattered to widespread showers and thunderstorms
are expected for Tuesday, mainly along and south of the Mogollon
Rim. Storm coverage will decrease Wednesday, with best storm chances
over the White Mountains. Light northerly winds are expected outside
of any storms.

Thursday through Saturday...Daily chances for afternoon showers and
thunderstorms continue, mainly across eastern Arizona. Outside of
storm activity, winds will be northeast to easterly with slightly
below average temperatures.

&&
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM MST this evening for AZZ004>018-037>040-
104>118-137>140.

&&

PUBLIC...Swenson
AVIATION...Swenson
FIRE WEATHER...Swenson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Oct 3, 1:54 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
154 PM MST Mon Oct 3 2022

AZZ008-037-032130-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
154 PM MST Mon Oct 3 2022

...A strong thunderstorm will impact portions of Yavapai County
through 230 PM MST...

At 154 PM MST, Doppler radar was tracking a strong thunderstorm over
Williamson Valley, or near Chino Valley, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chino Valley, Prescott Valley, Yavapai County Fairgrounds, Prescott
Airport and Williamson Valley.

This includes the following highways...
 State Route 89 between mile markers 318 and 328.
 State Route 89A between mile markers 318 and 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3459 11253 3471 11258 3485 11221 3464 11213
TIME...MOT...LOC 2054Z 252DEG 19KT 3470 11248

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAS
Local storm report, Oct 3, 2:14 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
214 PM MST MON OCT 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     8 NNW WILLIAMS          35.38N 112.21W
10/03/2022                   COCONINO           AZ   COUNTY OFFICIAL

            COCONINO COUNTY OFFICIALS REPORTED
            POWERLINES DOWN AND STORM DAMAGE TO HOMES,
            INCLUDING ROOFS MISSING IN THE JUNIPINE
            ESTATES AREA NORTH OF WILLIAMS. THIS IS
            POSSIBLE TORNADO DAMAGE AWAITING FURTHER
            CONFIRMATION. TIME AND LOCATION ESTIMATED
            FROM RADAR.

&&

MCT
Local storm report, Oct 3, 2:15 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
215 PM MST MON OCT 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     1 ENE PRESCOTT AIRPORT  34.65N 112.42W
10/03/2022  M60 MPH          YAVAPAI            AZ   ASOS

            ASOS STATION KPRC PRESCOTT AIRPORT.

&&

MCT
Special weather statement, Oct 3, 2:24 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
224 PM MST Mon Oct 3 2022

AZZ016-018-032200-
Northern Gila County-Eastern Mogollon Rim-
224 PM MST Mon Oct 3 2022

...A strong thunderstorm will impact portions of Gila and Coconino
Counties through 300 PM MST...

At 224 PM MST, Doppler radar was tracking a strong thunderstorm over
Washington Park, or 12 miles north of Payson, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geronimo Estates, Washington Park, Whispering Pines, Geronimo Boy
Scout Camp, Water Wheel Burn At Houston Mesa Rd-
S, Kehl Springs Campground, Beaver Valley and Water Wheel Burn At
Houston Mesa Rd-N.

This includes State Route 87 between mile markers 283 and 288.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3435 11141 3453 11137 3451 11112 3431 11117
TIME...MOT...LOC 2124Z 280DEG 12KT 3443 11131

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS
Local storm report, Oct 3, 2:25 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST MON OCT 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     3 SW PRESCOTT VALLEY    34.58N 112.35W
10/03/2022  E60 MPH          YAVAPAI            AZ   TRAINED SPOTTER

            SPOTTERS REPORTED ESTIMATED WIND GUSTS TO
            50-60 MPH WITH SEVERAL 2 INCH DIAMETER TREE
            BRANCHES DOWN.

&&

MCT
Local storm report, Oct 3, 2:27 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 PM MST MON OCT 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             2 W PRESCOTT COURTHOUSE 34.53N 112.51W
10/03/2022  E0.75 INCH       YAVAPAI            AZ   PUBLIC

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 5:59 PM MSTSpecial Weather StatementFGZApache46 min
Oct 2, 7:17 PM MSTSpecial Weather StatementFGZ43 min
Oct 2, 7:55 PM MSTSpecial Weather StatementFGZNavajo50 min
Oct 3, 1:35 AM MSTSpecial Weather StatementFGZ25 min
Oct 3, 2:15 AM MSTFlood WatchFGZApache, Coconino, Gila, Navajo, Yavapai18 hr
Oct 3, 3:24 AM MSTSpecial Weather StatementFGZ51 min
Oct 3, 6:54 AM MSTSevere Thunderstorm WarningFGZCoconino51 min
Oct 3, 9:09 AM MSTSpecial Weather StatementFGZ36 min
Oct 3, 10:45 AM MSTSpecial Weather StatementFGZ30 min
Oct 3, 10:54 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino4 hr
Oct 3, 11:04 AM MSTSpecial Weather StatementFGZCoconino26 min
Oct 3, 11:10 AM MSTSpecial Weather StatementFGZMohave35 min
Oct 3, 11:15 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min
Oct 3, 11:42 AM MSTSpecial Weather StatementFGZ33 min
Oct 3, 12:03 PM MSTFlash Flood WarningFGZCoconino7 hr
Oct 3, 12:09 PM MSTSpecial Weather StatementFGZ36 min
Oct 3, 12:14 PM MSTSpecial Weather StatementFGZ46 min
Oct 3, 12:36 PM MSTSpecial Weather StatementFGZ24 min
Oct 3, 12:41 PM MSTSevere Thunderstorm WarningFGZCoconino49 min
Oct 3, 12:59 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Oct 3, 1:36 PM MSTSpecial Weather StatementFGZYavapai24 min
Oct 3, 1:54 PM MSTSpecial Weather StatementFGZYavapai36 min
Oct 3, 2:02 PM MSTSevere Thunderstorm WarningFGZYavapai43 min
Oct 3, 2:07 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai38 min
Oct 3, 2:10 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai50 min
Oct 3, 2:24 PM MSTSpecial Weather StatementFGZ36 min
Oct 3, 2:29 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Oct 3, 2:35 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Oct 3, 2:45 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Oct 3, 3:14 PM MSTSpecial Weather StatementFGZGila31 min
Oct 3, 3:21 PM MSTSpecial Weather StatementFGZ24 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.